October 23, 2014
ABCDEFGHIJKLMNOPQRSTUVWXYZ

 Health Home >>  >>   

Eczema Treatments: Long-term Safety

Coal tar and salicylic acid

Coal tar and salicylic acid

Coal tar treats eczema by reducing skin inflammation. It is applied to the skin in a lotion, cream, or ointment form. Coal tar has been used to treat skin conditions for hundreds of years.

Although it may stain clothing and hair and have an unpleasant odour, coal tar is relatively safe to use over the long term. Some animal studies have found an increased risk of cancer with coal tar. However, further research has shown that this risk is only seen with very high concentrations of coal tar, higher than those seen in most available coal tar products. Medications containing 0.5% to 5% coal tar are considered safe for people to use.

Salicylic acid is sometimes used to decrease skin turnover that leads to flaking and thick patches seen in some forms of eczema, such as seborrheic eczema. It is chemically related to acetylsalicylic acid (ASA), or Aspirin®, although it is not designed to be taken internally, and works on the skin much differently than its cousin ASA works inside the body.

Salicylic acid is safe to apply to the skin provided it is in the right concentration and is applied as directed by the physician. If applied over a large area, applied on delicate or thin skin, or covered with an airtight dressing such as plastic wrap, it can be absorbed through the skin and cause salicylic acid poisoning. Symptoms of salicylic acid poisoning include ringing in the ears, dizziness, confusion, and headache. Salicylic acid should never be used near the eyes, in the mouth or nose, as the skin in these areas is very sensitive and salicylic acid can irritate it. People with diabetes or irritated, inflamed, or infected skin should not use salicylic acid preparations without their doctor's approval.

When used as directed, salicylic acid is a safe product for most people.

Eczema treatment: Test your knowledge!

Hint: there is more than one correct answer for each question!

  1. Which of the following increase the risk of side effects from topical corticosteroids?

a) Applying the medication to a large body area
b) Using the medication for extended periods of time
c) Using a strong topical corticosteroid
  1. What should I do regarding the recent safety warnings, if I or my child is using pimecrolimus and tacrolimus?

a) Talk to my physician or pharmacist to get accurate information regarding the safety concerns
b) Stop taking pimecrolimus and/or tacrolimus
c) Use pimecrolimus and/or tacrolimus only as directed by my physician.
  1. What are the potential risks of phototherapy?

a) Skin cancer
b) Skin thinning, sagging, wrinkling and "liver spots"
c) Stunting of growth



Next: More:

Did you find what you were looking for on our website? Please let us know.

Ad

The contents of this site are for informational purposes only and are meant to be discussed with your physician or other qualified health care professional before being acted on. Never disregard any advice given to you by your doctor or other qualified health care professional. Always seek the advice of a physician or other licensed health care professional regarding any questions you have about your medical condition(s) and treatment(s). This site is not a substitute for medical advice.

© 1996 - 2014 MediResource Inc. - MediResource reaches millions of Canadians each year.